Alert archive / Rhode Island / River Flood Warnings in 2024

River Flood Warning 22, NWS Boston/Norton, MA

January 25, 2024Kent County, Providence County, Rhode Island

NWS Boston/Norton, MA issued this river flood warning at Jan 25, 2024, 12:03 PM EST for Kent County, Providence County, Rhode Island. It took effect at Jan 26, 2024, 7:00 AM EST. It was in force for .

The area

The outline as issued.

The facts

Issued
Jan 25, 2024, 12:03 PM EST (17:03 UTC)
In effect from
Jan 26, 2024, 7:00 AM EST
Expired
Jan 26, 2024, 6:54 AM EST
In force
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Minor

Counties Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 36 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pawtuxet River at Cranston (CRAR1).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01116500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

225 
WGUS41 KBOX 251703
FLWBOX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
1203 PM EST Thu Jan 25 2024

...The National Weather Service in Boston/Norton MA has issued a 
Flood Warning for the following rivers in Rhode Island...

  Pawtuxet River At Cranston affecting Kent and Providence Counties.



For the Pawtuxet River...including Scituate Reservoir, Cranston...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 1215 AM EST.

&&

RIC003-007-260515-
/O.NEW.KBOX.FL.W.0022.240126T1200Z-240128T1500Z/
/CRAR1.1.ER.240126T1200Z.240127T0600Z.240128T0900Z.NO/
1203 PM EST Thu Jan 25 2024

...FLOOD WARNING IN EFFECT FROM FRIDAY MORNING TO LATE SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Pawtuxet River at Cranston.

* WHEN...From Friday morning to late Sunday morning.

* IMPACTS...At 9.5 feet, Parking lots and roads are flooded in low 
  lying areas of Warwick and Cranston near the Pawtuxet River. 
  Impacted roads include River Street, Pioneer Avenue, Bellows 
  Street and Venturi Avenue in Warwick.

* ADDITIONAL DETAILS...
  - At 11:45 AM EST Thursday the stage was 7.7 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning to a crest of 9.6 feet early Saturday
    morning. It will then fall below flood stage early Sunday
    morning.
  - Flood stage is 9.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155


$$

RM
2 follow-up statements
691 
WGUS81 KBOX 260307
FLSBOX

Flood Statement
National Weather Service Boston/Norton MA
1007 PM EST Thu Jan 25 2024

...The Flood Warning continues for the following rivers in Rhode 
Island...

  Pawtuxet River At Cranston affecting Providence and Kent Counties.



For the Pawtuxet River...including Scituate Reservoir, Cranston...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Friday morning at 1015 AM EST.

&&

RIC003-007-261515-
/O.EXT.KBOX.FL.W.0022.240126T1800Z-240128T1400Z/
/CRAR1.1.ER.240126T1800Z.240127T1200Z.240128T0800Z.NO/
1007 PM EST Thu Jan 25 2024

...FLOOD WARNING NOW IN EFFECT FROM FRIDAY AFTERNOON TO LATE SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Pawtuxet River at Cranston.

* WHEN...From Friday afternoon to late Sunday morning.

* IMPACTS...At 9.5 feet, Parking lots and roads are flooded in low 
  lying areas of Warwick and Cranston near the Pawtuxet River. 
  Impacted roads include River Street, Pioneer Avenue, Bellows 
  Street and Venturi Avenue in Warwick.

* ADDITIONAL DETAILS...
  - At 9:45 PM EST Thursday the stage was 7.8 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to rise above flood stage
    early tomorrow afternoon to a crest of 9.6 feet Saturday
    morning. It will then fall below flood stage early Sunday
    morning.
  - Flood stage is 9.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155


$$

BW
829 
WGUS81 KBOX 261154
FLSBOX

Flood Statement
National Weather Service Boston/Norton MA
654 AM EST Fri Jan 26 2024

...The Flood Warning is cancelled for the following rivers in Rhode 
Island...

  Pawtuxet River At Cranston affecting Providence and Kent Counties.



RIC003-007-261300-
/O.CAN.KBOX.FL.W.0022.240126T1800Z-240126T1154Z/
/CRAR1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
654 AM EST Fri Jan 26 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Pawtuxet River At Cranston.

* ADDITIONAL DETAILS...
  - At 5:45 AM EST Friday the stage was 7.8 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to rise to a crest of 8.6
    feet just after midnight tonight.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155


$$

KS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Jan 25, 9:05 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 25, 9:05 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
905 AM EST Thu Jan 25 2024

.SYNOPSIS...
Rain comes to an end this morning with only lingering showers for
the south shores this afternoon. High temperatures today top
out near 50 before falling back into the low 40s this evening.
Another round of rain starts late this evening and lasts into
Friday morning. Dry weather is expected for later Friday and
Saturday. A potential coastal storm should bring rain, snow, or
ice late Saturday night into early Monday but amounts are
uncertain. Dry conditions follow for most of next week. After a
cold start, temperatures should warm by mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

9 AM Update:

Light rain continues to impact far southeast MA and the Cape and
Islands where vsbys remain 4SM to unlimited. Fog has developed
across much of the interior where rain has come to an end in
addition to the fact there is more robust snow cover which helps
enhance fog formation as warmer temperatures advect over the
cold snowpack. We saw this effect in real time at the office
over the last hour or so as rain came to an end.

Should see a lull for much of the day before precip starts back
up late this evening.

615 AM Update:

Back edge of steadier rain was becoming focused closer to south
coast, closer to frontal boundary, where rain will persist for
a little longer this morning. Drier air was working its way in
from the north and most of SNE will remain dry today, though
cloudy skies will prevail.

Temps continue to warm through the lunch hour today topping out
in the upper 40s to low 50s. Winds turn northerly in the
afternoon which will bring temps back down into the upper 30s
to low 40s by late afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
A shortwave trough and the associated surface low south of the Great
Lakes moves northeast but stays west of southern New England.
With warm air advection aloft extending east of the low, Another
round of precipitation is expected late tonight into Friday
morning. Rain enters the region from SW to NE after 9PM. This
round of rain wont be quite as heavy as last night with
accumulations generally expected to remain less than a half inch
with localized areas of 3/4 of an inch. This extra rain will
likely lead to some river flooding esspically for the Pawtuxet
river. See the hydro section below for more details.
Temperatures will continue to fall through the night due to
northerly surface flow with another 1035mb high over Quebec.
This could introduce freezing rain concerns across the interior
northern high terrain in the Berkshires and Worcester Hills.
Confidence in freezing rain is rather low at this time with
marginal surface temperatures nearing freezing and disagreement
in the hi-res guidance. Will allow future shifts to assess the
freezing rain threat and decide if a Winter Weather Advisory is
necessary. Overnight lows drop into the low to mid 30s.

The upper level shortwave deamplifies as it continues to move
northeast into Canada. Rain comes to an end Friday afternoon as a
dry slot move in aloft. Skies likely remain mostly cloudy during the
day with an abundance of low level moisture and no frontal systems
to kick it out. Still under light northerly flow, high temps only
reach the low 40s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Key Points:

 * Coastal storm impacts SNE Sunday into Monday AM as rain changes
   to snow but amounts are uncertain.

 * Dry next week - turning milder after a cold start.

Active pattern continues into early next week as yet another deep
southern stream trough lifts NE from southern Plains Sunday into
Monday, along with its associated surface low that should track off
SNE coast. We're still 3-4 days out and are seeing the usual model
disagreement at this time range with track and intensity which will
ultimately determine the timing, precipitation type, and amounts.

Several features need to be better resolved before we start to see
models converge and gain more confidence, which hopefully will be
later today or Friday. One of the key features is the upper ridge
over the northern Rockies. ECMWF-led cluster has a much stronger
ridge than those led by GFS and Canadian ensembles which helps
explain why it has a deeper closed low moving off mid Atlantic coast
and a slower, better defined surface low which passes closer to SNE
and potentially brings more snow. Also in play is the strength of
downstream ridging and location of confluence zone.

Right now it seems likely that most areas begin as rain either late
Saturday night or Sunday morning, except perhaps for the higher
terrain near the Berkshires and in northern Worcester County where
it should be cold enough to begin as snow. Eventually, colder air is
drawn southward and causes rain to change to snow sometime Sunday
night and early Monday morning from north to south, even down to
Cape Cod and the Islands, before ending during the day Monday. It
seems reasonable to think we'll see at least some accumulation
across much of SNE.

We pretty much have two scenarios on the table. The stronger/colder
solution shown by ECMWF which would bring more snow to region. Its
ensembles have fairly high chances of 3+ inches (50-90%) for much of
SNE with higher chances of 6+ inches (50-80%) focused in the higher
terrain. The other scenario is the weaker and more offshore solution
shown by GFS and Canadian which would still bring snow, but with
less precip and a slower changeover which produces lower snow
totals. Those ensembles are not as aggressive with lower chances (20-
40%) of 3+ inches, mainly surrounding the Mass Pike corridor.

Beyond this system, we see a brief cool down before temperatures
moderate and end up slightly above normal for the middle and end of
next week. On larger scale, very strong ridging appears likely from
Gulf Coast to northern Plains as deep trough digs to West Coast.
This should keep us in cyclonic flow aloft much of next week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z TAF Update: Low confidence. Expect multiple AMDs.

Back edge of steadier rain was moving offshore and becoming
focused closer to south coast. IFR/MVFR conditions should
prevail today, mainly due to ceilings, but some locations in
eastern MA have improved to VFR (including BOS). It's possible
more of the area improves to VFR this morning, especially in
northern MA, but wasn't confident enough to do so in TAFs.

Next round of rain arrives later tonight but expect ceilings to
lower to MVFR/IFR this evening. Most of rain falls from 06z-15z
Fri before tapering to -DZ but MVFR ceilings should persist.

W/SW winds shift to N/NW later this morning around 10kt, then to
NE this afternoon through Fri.

KBOS TAF...Low confidence. Kind of surprising BOS improved to
VFR early this morning but expect that to persist most of the
morning. Did lower ceilings back to MVFR but it's certainly
possible ceilings stay higher into afternoon. More confident on
IFR/MVFR tonight and Fri.

KBDL TAF...Low confidence. Leftover BR is maintaining MVFR
conditions but expect improvement to VFR this morning as winds
shift to N. More confident on IFR/MVFR later tonight and Fri.

Outlook /Friday Night through Monday/...

Friday: Mainly IFR, with local MVFR possible. RA, chance FZRA.

Friday Night: Mainly VFR, with local IFR possible. Chance FZRA,
slight chance RA.

Saturday: Mainly VFR, with local MVFR possible.

Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance RA.

Sunday: MVFR/IFR conditions possible. Breezy. Chance RA.

Sunday Night: MVFR/IFR conditions possible. Strong winds with
gusts up to 40 kt. RA likely, chance SN.

Monday: Mainly VFR, with local MVFR possible. Strong winds with
gusts up to 40 kt. Chance SN.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Thursday: Moderate Confidence

Spotty rain showers for the southern waters while the northern
waters should stay precip free. SW winds turn abruptly northerly
by afternoon and quickly diminish to 5-10 knots. Seas diminish
to 2-3 feet in northern waters, but remain 3-6 feet across
southern waters.

Thursday Night: Moderate confidence.

There could still be some rogue 5 ft seas over the outer waters,
although NE winds will increase to around 15-20 kt. Another
round of rain and fog is likely to resume.

Friday: Moderate confidence

Rain continues into Friday morning before diminishing Friday
afternoon. There may be spotty showers and drizzle Friday
afternoon. Winds turn more northerly and diminish to 10-15
knots. Seas of 2-4 feet with some rogue 5ft waves in the far
outerwaters.

Outlook /Friday Night through Monday/...

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain. Areas of visibility 1 to 3 nm.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night: Winds less than 25 kt. Slight chance of rain.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.

Sunday Night: Moderate risk for gale force winds with gusts up
to 40 kt. Rough seas up to 12 ft. Rain likely, chance of snow.
Local visibility 1 to 3 nm.

Monday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 15 ft. Chance of snow, rain likely.
Areas of visibility 1 to 3 nm.

&&

.HYDROLOGY...
4 AM Update:

Key Points:

 * Flood Watch continues for RI which is especially vulnerable after
   several previous storms.

 * Flooding IS NOT expected to be as severe as what occurred earlier
   this month.

 * Potential for flooding is lower elsewhere but minor urban/poor
   drainage flooding possible.

After the rain that fell overnight, another 0.50 to 1.00 inch of
rain is expected on average later tonight into Friday. This will
bring 2-day totals of up to 1.50 inches in some places.

Saturated soil conditions are common across much of southern New
England, along with high streamflows after several previous storms
brought several rounds of rain earlier this month. Rhode Island has
been hit especially hard and some areas are still recovering from
recent high river levels.

Flood Watch remains posted for Rhode Island given the higher
vulnerability to flooding than other areas in southern New England.
The additional rainfall tonight into Friday may result in urban and
poor drainage flooding as well as the potential for flooding on
several rivers in the Ocean State:

* Pawtuxet River: Latest NERFC forecast is solidly into minor flood
  with a crest near 10.5 ft Friday into Saturday. MMEFS guidance
  shows this as most likely scenario with a lesser chance (25%) of
  reaching moderate flooding (just over 11 ft).
* Wood River: Latest NERFC forecast is just into minor flood with a
  crest near 5.1 ft late tonight into Friday. MMEFS guidance also
  shows this as most likely scenario with a lesser chance (25%) of
  reaching 5.5 ft (staying in minor flood).

We may see some minor urban and poor drainage flooding elsewhere,
especially in CT and southeast MA, but latest NERFC forecasts and
MMEFS guidance keep rivers in these locations within their
banks.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...Flood Watch from 7 PM EST this evening through Saturday
     evening for RIZ001>007.
MARINE...Small Craft Advisory until 10 AM EST this morning for
     ANZ232>235-237-250.
     Small Craft Advisory until 7 AM EST Friday for ANZ254>256.

&&

SYNOPSIS...KP/JWD
NEAR TERM...KP/KS/JWD
SHORT TERM...KP
LONG TERM...JWD
AVIATION...KP/JWD
MARINE...KP/JWD
HYDROLOGY...JWD

Nearby

River Flood Warnings in Rhode Island, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.